Alert archive / Indiana / Areal Flood Warnings in 2021

Areal Flood Warning 1, NWS Indianapolis, IN

April 29, 2021Martin County, Indiana

NWS Indianapolis, IN issued this areal flood warning at Apr 29, 2021, 3:22 PM EDT for Martin County, Indiana. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2021, 3:22 PM EDT (19:22 UTC)
Expired
Apr 29, 2021, 11:25 PM EDT
In force
8 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Martin County, IN

The radar

The Evansville,IN radar (KVWX), 96 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

732 
WGUS43 KIND 291922
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
322 PM EDT Thu Apr 29 2021

INC101-300115-
/O.NEW.KIND.FA.W.0001.210429T1922Z-210430T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin IN-
322 PM EDT Thu Apr 29 2021

The National Weather Service in Indianapolis has issued a

* Flood Warning for Small stream in...
  Southeastern Martin County in southwestern Indiana...

* Until 915 PM EDT.

* At 322 PM EDT, The stream gauge on Beaver Creek east of Shoals 
  indicated that high water was occurring along small streams in the 
  area. Flooding is already occurring in the warned area. Between 1 
  and 3 inches of rain have fallen.

* Flooding will primarily impact low terrain and local roads near 
  streams.

* Some locations that will experience flooding include...
  Shoals and Lacy.

This includes the following streams and drainages...
  Beaver Creek, Opossum Creek, Greasy Creek, Indian Creek, Beech 
  Creek, Blue Creek, Sulphur Creek and Lost River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3853 8680 3877 8680 3877 8668 3874 8668
      3872 8668 3869 8668 3865 8668 3860 8668
      3853 8668 3853 8671 3853 8674 3853 8675

$$

NIELD
3 follow-up statements
837 
WGUS83 KIND 292323
FLSIND

Flood Statement
National Weather Service Indianapolis IN
723 PM EDT Thu Apr 29 2021

INC101-300115-
/O.CON.KIND.FA.W.0001.000000T0000Z-210430T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin IN-
723 PM EDT Thu Apr 29 2021

...THE SMALL STREAM FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT 
THIS EVENING FOR SOUTHEASTERN MARTIN COUNTY...

At 723 PM EDT, Gauge reports indicated an area of very heavy 
rainfall across the warned area through this morning. Between 1 and 
3 inches of rain have fallen.

Some locations that will experience flooding include...
  Shoals and Lacy.

This includes the following streams and drainages...
  Opossum Creek, Greasy Creek, Indian Creek, Beech Creek, Blue 
  Creek, Sulphur Creek and Lost River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3853 8680 3877 8680 3877 8668 3874 8668
      3872 8668 3869 8668 3865 8668 3860 8668
      3853 8668 3853 8671 3853 8674 3853 8675

$$

MK
563 
WGUS43 KIND 300108
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
908 PM EDT Thu Apr 29 2021

INC101-300415-
/O.EXT.KIND.FA.W.0001.000000T0000Z-210430T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin IN-
908 PM EDT Thu Apr 29 2021

The National Weather Service in Indianapolis has extended the

* Flood Warning for Small stream in...
  Southeastern Martin County in southwestern Indiana...

* Until 1215 AM EDT.

* At 908 PM EDT, Gauge reports indicated an area of very heavy 
  rainfall fell across the warned area last night and this morning. 
  Between 1 and 3 inches of rain have fallen.

* Some locations that will experience flooding include...
  Shoals and Lacy.

This includes the following streams and drainages...
  Opossum Creek, Greasy Creek, Indian Creek, Beech Creek, Blue 
  Creek, Sulphur Creek and Lost River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3853 8680 3877 8680 3877 8668 3874 8668
      3872 8668 3869 8668 3865 8668 3860 8668
      3853 8668 3853 8671 3853 8674 3853 8675

$$

MK
477 
WGUS83 KIND 300325
FLSIND

Flood Statement
National Weather Service Indianapolis IN
1125 PM EDT Thu Apr 29 2021

INC101-300335-
/O.CAN.KIND.FA.W.0001.000000T0000Z-210430T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin IN-
1125 PM EDT Thu Apr 29 2021

...THE SMALL STREAM FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN 
MARTIN COUNTY...

Flood waters are receding. Please continue to heed remaining road 
closures.

LAT...LON 3853 8680 3877 8680 3877 8668 3874 8668
      3872 8668 3869 8668 3865 8668 3860 8668
      3853 8668 3853 8671 3853 8674 3853 8675

$$

MK

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Apr 29, 2:51 PM EDT, 31 minutes earlier.

Area forecast discussion, Apr 29, 2:51 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
251 PM EDT Thu Apr 29 2021

.Short Term...(This evening through Friday night)
Issued at 251 PM EDT Thu Apr 29 2021

A return to quiet weather is in the offing over the next couple of
days as surface high pressure builds into the region. First, though,
an upper level trough axis will move through the area late this
afternoon into this evening. It appears that the extent of the
precipitation along with this trough is the band ongoing from
eastern Michigan down into far northwest central Indiana. Expect
this to traverse the northern fringe of the area this afternoon and
be done with by 00Z, so will carry no precip chances this evening. A
stray drop or two would not be entirely shocking, but with the
column rapidly drying from aloft, do not feel pops are merited.

Stratocumulus will gradually erode and dissipate during the evening
hours with mostly clear skies expected by late tonight. Convective
temperatures may be reachable tomorrow, with some fair weather
cumulus possible as a secondary upper low slides southeastward
through the northern and eastern Great Lakes, but despite some steep
low level lapse rates, a general lack of moisture should prevent any
precipitation extending this far down into the area. Conditions will
likely be a bit breezy however, with gusts into the 20-30KT range
across the area tomorrow, highest to the northeast, thanks in part
to the aforementioned steep lapse rates and good mixing.

Dry weather and clearing skies can be expected Friday night as the
surface high slides directly overhead.

Last night's ample rainfall will prevent any fire weather issues
tomorrow despite good wind and mixing promoting afternoon RH values
dropping well into the 30s in spots.

Given anticipated sky cover conditions, blend temperatures look
pretty spot on throughout the short term. Expect a fairly wide range
of temperatures from northeast to southwest across the area tomorrow
afternoon as a backdoor cold front slides into the area with the
upper low pushing through the Great Lakes.

&&

.Long Term...(Saturday through Thursday)
Issued at 251 PM EDT Thu Apr 29 2021

Active spring weather pattern setting up for Saturday through
Thursday as several passing systems will impact Central Indiana.

Saturday will start with dry weather as models indicate weak ridging
in place across the country along with NW flow in place across
Indiana. An upper low is seen on Saturday morning over TX...but that
should be far enough off to the southwest to not impact Central
Indiana until Sunday and Sunday Night. Meanwhile surface high
pressure over the southeastern United States will allow for a
westerly flow of warm air advection. Thus will trend toward a dry
forecast with warmer temps.

On Sunday into Monday the models eject the upper low over TX
northeast...allowing it to become involved with the flow aloft. This
will result in SW flow aloft on Sunday before a slightly negatively
tilted trough arrives in Indiana on Monday...before departing by
Monday night. Mid level moisture fields suggest higher RHs arriving
ahead of the trough by Sunday afternoon and persisting through
Monday morning with the arrival of the upper trough axis. Thus will
at least include some pops from Sunday afternoon through late Monday
morning for now.

Aloft on Tuesday and Wednesday another weak but broad trough is
shown to be residing through the plains and into the Ohio Valley. On
Tuesday...little to no upper support appears present but residual
moisture from the previous system appears to be lingering. By
Tuesday night...a short wave within the flow is depicted to be
arriving...providing better chances for forcing and precipitation.
Will include chances for pops then. This wave looks to exit area on
Wednesday morning as an associated surface cold front exits to the
southeast and high pressure builds across the area for Thursday.
Thus for the moment...dry weather by Wednesday afternoon through
Thursday.

&&

.Aviation...(18Z TAF Issuance)
Issued at 110 PM EDT Thu Apr 29 2021

IMPACTS:
* Borderline IFR conditions gradually improving to widespread MVFR
  through the afternoon, with VFR returning this evening.

* Winds 310-330 degrees through the early evening at 10-15KT gusting
  18-21KT.

* Gusts return late in the period (late morning Friday).

DISCUSSION: A cold front continues to exit the area this afternoon.
Vast majority of the precipitation has exited the area with it,
although there is a band of weak showers associated with the
trailing upper trough that may impact primarily LAF in the first few
hours of the period. Ceilings have been mainly IFR this morning but
are starting to improve to low end MVFR. Will likely ride the
borderline for the next few hours before improvement to widespread
MVFR and then a return to VFR by this evening, with VFR conditions
continuing through the rest of the period. Winds this afternoon in
the wake of the front will be northwesterly and breezy, with
sustained winds as high as 15KT and gusts into the low 20KT range.
This may cause some impacts to IND configuration through the
afternoon, although winds should weaken during the evening and allow
a return to normal for overnight traffic. Gusts will return late in
the period on what should be a breezy but more mild/pleasant day
Friday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Short Term...Nield
Long Term...Puma
Aviation...Nield
Hazardous weather outlook, Apr 29, 3:10 PM EDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
310 PM EDT Thu Apr 29 2021

INZ021-028>031-035>049-051>057-060>065-067>072-301915-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
310 PM EDT Thu Apr 29 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible at times from Sunday evening through
Tuesday evening. Severe storms do not appear likely at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 5:54 AM EDTAreal Flood AdvisoryINDJackson, Jennings, Lawrence, Martin2 hr
Apr 29, 8:01 AM EDTAreal Flood AdvisoryINDJackson, Jennings, Lawrence, Martin4 hr

Nearby

Areal Flood Warnings in Indiana, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.